News

Obesity: Antidepressants can cause weight gain


How do antidepressants affect weight?

Nowadays, more and more people are being treated with antidepressants. One of the questions that arises here is how does taking these drugs affect weight? Researchers have now found that the increasing prevalence of antidepressants could contribute to long-term weight gain for the population.

The scientists at King’s College London found in their current investigation that taking antidepressants often leads to weight gain. The experts warn that the increasingly prescribed medication could contribute to an obesity epidemic. The doctors published the results of their study in the English-language journal "British Medical Journal" (BMJ).

Antidepressants favor obesity

When people take antidepressants for an extended period of time, they gain weight 21 percent more often. This effect was greatest after two to three years of continuous use, the researchers explain. At the time, the risk of developing obesity for previously normal weight patients was increased by 29 percent. These results have to be seen in the context of increasing obesity worldwide. The increasing spread of antidepressants could contribute to the long-term weight gain of the population, says study author Professor Martin Gulliford from King’s College London.

Data from 300,000 patients were analyzed

Antidepressants should always be the last resort to treat milder forms of depression. Those affected should prioritize interventions such as cognitive behavior therapy, the expert emphasizes. For the study, data from 300,000 UK patient records were analyzed. The BMI was observed and whether the patients had received antidepressants in the past year. Every weight gain of more than five percent was recorded precisely.

The likelihood of weight gain increased

The likelihood of experiencing at least five percent weight gain was 8.1 percent after one year in people not taking antidepressants. However, if the patients were taking antidepressants, the probability was 11.2 percent. When the patients took antidepressants for three years, the likelihood of gaining five percent weight was increased by 46 percent compared to people who did not take such drugs. The risk of weight gain remained increased over a period of up to six years.

Body weight management is very important for those affected

The research team examined twelve of the most commonly prescribed drugs for treating depression. All of the antidepressants examined led to weight gain, but mirtazapine performed particularly poorly. The results of the study show that treatment with antidepressants increases the risk of patients gaining weight over a period of several years, says study author Dr. Rafael Gafoor from King’s College London. From a clinical point of view, these observations reinforce the need for active, tailored and sustainable body weight management that goes hand in hand with prescribing antidepressants, the physician adds. (as)

Author and source information


Video: What Really Causes Weight Loss and Weight Gain? Dr. Matthew Weiner explains.. (August 2020).